Alert archive / North Carolina / Rip Current Statements in 2021

Rip Current Statement 3, NWS Wilmington, NC

May 22, 2021New Hanover County, Pender County, North Carolina; Georgetown County, South Carolina

NWS Wilmington, NC issued this rip current statement at May 22, 2021, 7:30 PM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, South Carolina. It took effect at May 23, 2021, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
May 22, 2021, 7:30 PM EDT (23:30 UTC)
In effect from
May 23, 2021, 6:00 AM EDT
Expired
May 23, 2021, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC

The radar

The Wilmington radar (KLTX), 9 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

428 
WHUS42 KILM 222330
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
730 PM EDT Sat May 22 2021

NCZ106-108-SCZ056-231000-
/O.NEW.KILM.RP.S.0003.210523T1000Z-210524T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
730 PM EDT Sat May 22 2021

...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT SUNDAY THROUGH
SUNDAY EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...In South Carolina, Coastal Georgetown County. In North 
  Carolina, Coastal Pender and Coastal New Hanover Counties.

* WHEN...Sunday.

* IMPACTS...Rip currents can sweep even the best swimmers away
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
2 follow-up statements
384 
WHUS42 KILM 230836
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
436 AM EDT Sun May 23 2021

NCZ106-108-SCZ056-240000-
/O.CON.KILM.RP.S.0003.210523T1000Z-210524T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
436 AM EDT Sun May 23 2021

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...In South Carolina, Coastal Georgetown County. In North 
  Carolina, Coastal Pender and Coastal New Hanover Counties.

* WHEN...Sunday.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

43
787 
WHUS42 KILM 240001
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
801 PM EDT Sun May 23 2021

NCZ106-108-SCZ056-240115-
/O.EXP.KILM.RP.S.0003.000000T0000Z-210524T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
801 PM EDT Sun May 23 2021

...HIGH RIP CURRENT RISK WILL EXPIRE AT 8 PM EDT THIS EVENING...

The high rip current risk will be allowed to expire at 8 pm.

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this rip current statement went out at May 22, 3:56 PM EDT, 3 hours 34 minutes earlier.

Area forecast discussion, May 22, 3:56 PM EDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
356 PM EDT Sat May 22 2021

.SYNOPSIS...
Dry conditions and above normal temperatures to continue due to
a ridge of high pressure in the area. Subtropical Storm Ana
near Bermuda will produce an enhanced rip current threat through
early next week. A weak front is expected to approach from the
north later Monday into Tuesday, with a brief, but slight
cooling and little to no rainfall expected.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
Mid to upper level ridge west of the Carolinas will continue to
produce a deep northerly flow reaching down the east coast.
This will bring some mid to upper level moisture southward as a
shortwave rides around the east side of the ridge. Soundings
and moisture profiles show plenty of moisture above 15k ft
tonight into early Sun with very dry column below. At the sfc, a
trough extending down into the western Carolinas will help to
produce a westerly flow across the area. The westerly downslope
component and ridging aloft will keep very warm temps across the
area. The sea breeze will help to shift winds around to a more
southerly direction close to the shore in the late aftn, but
winds will come back around overnight.

The lows will remain in the 60s most places with dewpoint
depressions holding up as column remains very dry at the low
levels and mid to high clouds limit radiational cooling. This
will keep fog out of the forecast, but the shortwave dropping
south will continue to produce a mid to high clouds across the
region into Sunday. Upper level clouds diminish into Sun aftn,
but expect some cu development up around 6 to 8 k ft, but as
shortwave moves south ridge builds back with subsidence and dry
air and plenty of warming aloft. The 850 temps will run up to
17c into Sun aftn. Overall, expect a very warm and dry period
with some clouds mixing with the sun on Sunday. Temps on Sun
will reach a good 5 to 10 degrees above normal, reaching into
the mid 90s inland of the coast. Warm and dry weather will
continue into Sun night with temps remaining in the 60s.

Rip current threat will increase into Sun in increasing longer
period swell from Subtropical storm Ana near Bermuda.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
A weak front still looks to drop into northern portions of the area
late Mon as strong sfc high pressure builds off the New England
coast. An upr-level ridge remains locked in place over the SE states
both Mon and Tue. This will lead to mainly dry conditions with temps
about 10 degrees above normal...highs in the low/mid 90s most areas
except 80s right at the coast. Kept a slight chance of an
aftn/evng shra/tstm over NE areas both days, but in general
models tend to over-forecast precip chances in this setup (and
ECMWF has a dry forecast).

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Aforementioned upr-level ridge will start to slowly break down in
the Long Term period, with rain chances becoming somewhat higher
through the week. This while temps have a slow cooling trend...highs
in the 90s Wed drop to the 80s by the weekend. Not much moisture to
work with, but an uptick in mid-level energy will allow for low rain
chances (20% Thu then 30% Fri and Sat).

&&

.AVIATION /18Z SATURDAY THROUGH WEDNESDAY/...
An onshore wind is expected this afternoon with some Cu
formation along the resultant. Light winds tonight with little
to no fog expected due to a mid cloud ceiling.

Extended Outlook...Mainly VFR. Potential for MVFR vsby due to
BR early Sun. Periodic MVFR ceilings late Sunday through
Wed, with isolated convection possible Wed.

&&

.MARINE...
Through Sunday night...Light and more variable winds will shift
to a more offshore direction with the development of trough
inland through late today into Sunday reaching up to 10 to 15 kt
on Sun. Longer period swells of 8 to 11 seconds will increase
up to 12 to 14 seconds as easterly swell from Subtropical Storm
Ana, located near Bermuda, enters our local waters late this
afternoon into tonight and diminishing slowly into Mon as Ana
moves east and weakens. Seas 3 ft or less this afternoon will
increase into early Sun, reaching up to 3 to 5 ft. Overall,
expect an offshore flow developing through tonight into Sun with
some backing of the winds near shore in the afternoon due to
the sea breeze and increasing easterly swell.

Monday Through Thursday... Subtropical Storm Ana will get absorbed
into a frontal system over the North Atlantic on Mon. This will lead
to further weakening of the 11 sec E swell on Mon. 2-3 ft seas will
be the norm next week with a weak E swell component and much of the
wave energy from SSW wind waves, with high pressure offshore and a
thermal trough of low pressure inland. Winds also remain below SCA
thresholds, up to ~15 kt at times.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
NEAR TERM...RGZ
SHORT TERM...MAS/MCW
LONG TERM...MAS/MCW
AVIATION...43
MARINE...MAS/RGZ
Hazardous weather outlook, May 22, 3:36 PM EDT, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
336 PM EDT Sat May 22 2021

NCZ106-108-SCZ054-056-231945-
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
336 PM EDT Sat May 22 2021

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Rip current activity will likely become dangerously strong Sun, as a
long period easterly swell from a storm system well offshore arrives
Sat evening and continues through the remainder of the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-231945-
Coastal Brunswick-
336 PM EDT Sat May 22 2021

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Rip current activity will likely become moderate to possibly high
Sun, as a long period easterly swell from a storm system well
offshore arrives Sat evening and continues through the remainder of
the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
231945-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
336 PM EDT Sat May 22 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-231945-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
336 PM EDT Sat May 22 2021

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

During Sunday...
Areas Inlets to and from the Atlantic Ocean may become hazardous
to navigate through with small vessels, especially during an
outgoing tide interacting with an incoming, long period easterly
swell.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Rip Current Statements in North Carolina, 2021Rip Current Statements in South Carolina, 2021Every rip current statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.